WHO warns Nigeria and others that their cough syrup may be tainted

Posted by

The World Health Organization (WHO) has warned Nigeria and other countries about toxic “Naturcold Syrup” found in Cameroon.

The organization put the notice on its website in the form of a “Medical Product Alert.”

It said that the low-quality product was dangerous and that its use, especially by children, could cause major injury or death.

WHO says that the toxic effects can include stomach pain, vomiting, diarrhea, not being able to pass pee, headaches, a change in mental state, and kidney damage that can happen quickly and may cause death.

It said that WHO was first told about the bad Naturcold Syrup found in Cameroon on March 13, 2023.

The health office noticed that paracetamol, phenylephrine hydrochloride, and chlorpheniramine maleate were listed as the active ingredients in Naturcold syrup.

It said that when these three ingredients are mixed together, they can help ease cold, flu, and allergic rhinitis symptoms.

“Samples of the Naturcold syrup from Cameroon were given to WHO on June 27, 2023, and they were analyzed in a lab that WHO had hired and that was already qualified.

“The study showed that the product was contaminated with diethylene glycol in amounts that were too high.

“As much as 28.6% of the Naturcold samples were found to have diethylene glycol.

“The acceptable limit for Diethylene Glycol is not more than 0.10 percent,” it said.

WHO said that if people eat or drink diethylene glycol or ethylene glycol, it can kill them.

It said that the packaging of the impacted product said that Fraken International (England) was the company that made it.

“The United Kingdom’s national regulatory authority, the MHRA, has confirmed that no such company exists in the UK,” it said.

It said that questions were still being asked to find out where the goods came from.

The health agency made it clear that the manufacturer had not given WHO any guarantees about the goods’ safety or quality.

“The product mentioned in this Alert may already be allowed to be sold in other countries or areas.

“It may have also been sold in unofficial markets in countries nearby,” the report said.

WHO told people not to use the affected product and to see a doctor right away if they had used it or had a bad reaction or unexpected side effect after using it.

It told regulatory agencies to keep a closer eye on the products’ supply lines in countries and regions that are likely to be affected.

“Increased surveillance of the informal or unregulated market is also advised,” the report said.

It told health officials that if these low-quality goods are found in their countries, they should tell WHO right away.

WHO told companies that make liquid drug forms, especially syrups with propylene glycol, polyethylene glycol, sorbitol, glycerin, or glycerol as excipients, to check for contaminants like ethylene glycol and diethylene glycol before using them in medicines.

It also told health care workers to tell the National Regulatory Authorities or the National Pharmacovigilance Centre about any strange side effects that might be linked to the use of contaminated drugs.

WHO took all reasonable steps to check the information in the alert, the health office said. The alert may be updated as more information becomes available. NAN

Leave a Reply

Your email address will not be published. Required fields are marked *